Montana, 2006High Wind in Montana, December 13 to 14, 2006
December 13 to 14, 2006 · NWS TFX · 12 events in 12 counties and zones
Deep surface low pressure moved across Southern Canada and was responsible for gusty winds over a wide area of North Central Montana.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep surface low pressure moved across Southern Canada and was responsible for gusty winds over a wide area of North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 10:24 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 13, 10:24 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1024 AM MST WED DEC 13 2006
UPDATED AVIATION SECTION
.UPDATE...
NO UPDATES THIS MORNING. CURRENT FORECAST HANDLING WINDS VERY
WELL. LOWERED POPS SLIGHTLY OVER CENTRAL MONTANA FOR THIS MORNING
AS MOST PRECIPITATION LIMITED TO MOUNTAINS. WARM AIR ADVECTION
STILL ON TRACK SO NEED TO ADJUST TEMPERATURES. CAMP
&&
.AVIATION...
UPDATED 1724Z.
STRONG WESTERLY WINDS CAN BE EXPECTED OVER THE AREA THROUGH THE NEXT
24 HOURS. WIND SPEEDS HAVE ALREADY BEGUN TO PICK UP ACROSS MUCH OF
THE REGION. TAF SITE KBZN WILL BE THE ONLY ONE EXEMPT FROM THE
STRONGEST WINDS...ELSEWHERE SUSTAINED WINDS UP TO 40 KNOTS AND GUSTS
TO 50 KNOTS CAN BE EXPECTED. WINDS WILL BE ESPECIALLY STRONG IN
FAVORED AREAS SUCH AS ALONG THE ROCKY MOUNTAIN FRONT. WIND SPEEDS
WILL DECREASE SLIGHTLY DURING THE OVERNIGHT HOURS AND EARLY THURSDAY
MORNING. ASIDE FROM THE WINDS PRIMARY CONCERN WILL BE SNOW OVER THE
WESTERN MOUNTAINS...AT TIMES THE MOUNTAINS AND PASSES MAY BE
OBSCURED BY MVFR OR IFR CEILINGS AND SNOW. VFR CONDITIONS WILL
PREVAIL OVER THE PLAINS. THOMSON
&&
.PREV DISCUSSION... (ISSUED 500 AM MST WED DEC 13 2006)
DISCUSSION...
TODAY THROUGH FRIDAY...STRONG WESTERLY FLOW ALOFT WILL PREVAIL OVER
THE NORTHERN ROCKIES THROUGH FRIDAY. A DISTURBANCE EMBEDDED IN THIS
FLOW WILL BRING SNOW TO THE ROCKY MOUNTAIN FRONT AND SCATTERED SNOW
OVER SOUTHWEST MONTANA TODAY. IN ADDITION TO THE SNOW...THIS SYSTEM
WILL BRING STRONG WINDS TO MOST OF THE AREA TODAY AND TONIGHT. WILL
UPGRADE MOST OF THE HIGH WIND WATCH TO A HIGH WIND WARNING. OVER
HILL AND BLAINE COUNTIES...MODELS ARE SHOWING THAT THE STRONG WINDS
ALOFT MAY HAVE A DIFFICULT TIME REACHING THE SURFACE...THUS WILL NOT
UPGRADE THE WARNING IN THIS AREA.
WINDS AND SNOW WILL TAPER OFF BY THURSDAY MORNING AS WEAK RIDGING
MOVES OVERHEAD IN THE WESTERLY FLOW. IN ADVANCE OF FRIDAYS
SYSTEM...WIDESPREAD MOUNTAIN SNOW WILL SPREAD BACK OVER THE
MOUNTAINS OF THE ROCKY MOUNTAIN FRONT AND THE MOUNTAINS OF SOUTHWEST
MONTANA. THE MOUNTAIN SNOW WILL CONTINUE THROUGH FRIDAY MORNING
BEFORE TAPERING OFF FRIDAY AFTERNOON. LOWER ELEVATIONS WILL SEE A
SLIGHT CHANCE OF PRECIPITATION THURSDAY NIGHT BEFORE DOWNSLOPE WINDS
ENDS THE CHANCE OF PRECIPITATION FRIDAY.
DANGEROUSLY STRONG WINDS APPEAR ON TRACK TO HIT NORTH CENTRAL
MONTANA FRIDAY. A STRONG LOW PRESSURE SYSTEM WILL RAPIDLY MOVE
ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN FRIDAY. THIS WILL CREATE
A VERY STRONG PRESSURE GRADIENT ACROSS THE AREA. COLD AIR
ADVECTION AT THE LOWER LEVELS OF THE ATMOSPHERE WILL HELP STRONG
WINDS ALOFT SURFACE. MODELS HAVE BEEN CONSISTENTLY INDICATING
WINDS OF 55 TO 70 KNOTS BEING TRANSPORTED TO THE SURFACE.
THEREFORE...WINDS SPEEDS FRIDAY WILL LIKELY REACH 35 TO 55 MPH
WITH GUSTS BETWEEN 60 TO 80 MPH LIKELY ACROSS NORTH CENTRAL
MONTANA. FAVORED AREAS ALONG THE ROCKY MOUNTAIN FRONT WILL LIKELY
SEE WINDS GUSTS OVER 100 MPH. WILL STRONGLY WORD THE HAZARDOUS
WEATHER OUTLOOK FOR THIS EVENT. MEIER
FRIDAY NIGHT THROUGH MONDAY NIGHT...FRIDAYS SHORTWAVE WILL BE EAST
OF THE FORECAST AREA BY FRIDAY NIGHT BUT COULD STILL BE SOME
LINGERING SNOW SHOWERS. AN UPPER TROUGH WILL DEVELOP OVER THE SW
U.S. OVER THE WEEKEND AND SHOULD NOT SEE ANY AFFECT ON THE FORECAST
AREA. DO EXPECT A SHORTWAVE FROM CANADA TO MOVE SOUTHEAST OVER THE
AREA OVER THE WEEKEND BUT IT APPEARS THERE WILL NOT BE MUCH THREAT
OF PRECIPITATION WITH IT. FEEL 00Z GFS IS TOO SLOW WITH THIS
FEATURE. BY EARLY NEXT WEEK THE FORECAST AREA WILL COME UNDER THE
INFLUENCE OF AN UPSTREAM UPPER RIDGE. THIS SHOULD RESULT IN WARMER
TEMPERATURES...DOWNSLOPE WINDS OVER THE PLAINS...AND LITTLE THREAT
OF PRECIPITATION. LOWERED POPS SIGNIFICANTLY LATE IN THE WEEKEND
THROUGH EARLY NEXT WEEK. INHERITED TEMPERATURES LOOKED PRETTY GOOD
BUT DID LOWER SOME OF THE SW VALLEYS SUN NIGHT AND MON NIGHT
THINKING THERE WOULD BE GOOD RADIATIONAL COOLING CONDITIONS.
TUESDAY THROUGH WEDNESDAY...MODELS IN ROUGH AGREEMENT DURING THIS
PERIOD...DIFFERING IN MINOR FEATURES AND TIMING. I WENT WITH A
COMPROMISE OF AN UPPER LEVEL RIDGE MOVING ACROSS THE AREA TUESDAY.
BEHIND THE RIDGE AN UPPER LEVEL TROUGH OF LOW PRESSURE...IN A FAIRLY
STRONG NORTHWESTERLY FLOW...SWEEPS ACROSS THE REGION WEDNESDAY
MORNING. SCATTERED SNOW SHOWERS OVER THE WESTERN MOUNTAINS EARLY
TUESDAY SPREAD TO THE CENTRAL AND SOUTHWESTERN MOUNTAINS DURING THE
DAY. PARTS OF THE PLAINS WILL HAVE A SLIGHT CHANCE OF SNOW
SHOWERS...HOWEVER DOWNSLOPE WINDS WILL KEEP THE PLAINS AND LARGER
VALLEYS MOSTLY DRY. THESE WINDS WILL HELP MODERATE TEMPERATURES TO
NEAR SEASONAL AVERAGES. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 32 45 33 / 10 10 0 20
CTB 49 29 42 25 / 10 0 0 20
HLN 49 34 47 27 / 30 10 0 20
BZN 46 28 46 25 / 50 20 0 20
WEY 37 17 33 22 / 100 80 50 90
DLN 44 29 44 30 / 50 10 10 20
HVR 50 30 45 21 / 20 0 0 20
LWT 51 33 48 32 / 10 10 0 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR MTZ010-012>014-
044>046-049>051-054.
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR MTZ009-048.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR MTZ009-048.
&&
UPDATE...CAMP
SHORT TERM...MEIER
LONG TERM...BLANK/EK
AVIATION...THOMSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 13, 5:21 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 AM MST WED DEC 13 2006
MTZ009-048-141230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
521 AM MST WED DEC 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM SYSTEM WILL BRING STRONG WINDS AND MOUNTAIN
SNOW TO THE ROCKY MOUNTAIN FRONT TODAY AND TONIGHT. A HIGH WIND
WARNING AND A WINTER STORM WARNING HAVE BEEN ISSUED FOR THIS
SYSTEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUSLY STRONG WINDS ARE EXPECTED FRIDAY AS A STRONG LOW
PRESSURE SYSTEM RACES ACROSS SOUTHERN CANADA. SUSTAINED WINDS OF
40 TO 60 MPH ARE LIKELY WITH WIND GUSTS UP TO 80 MPH. FAVORED
LOCATIONS MAY SEE WIND GUSTS UP TO 100 MPH. IN ADDITION TO THE
DANGEROUSLY STRONG WINDS MOUNTAIN SNOW MAY CAUSE LOCALIZED
BLIZZARD CONDITIONS. STAY TUNED FOR FURTHER UPDATES ON THIS STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ010>014-044>047-049>051-054-141230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
521 AM MST WED DEC 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM SYSTEM WILL BRING STRONG WINDS TO THE
PLAINS OF NORTH CENTRAL LATE THIS AFTERNOON THROUGH TONIGHT. A
HIGH WIND WARNING AND HAS BEEN ISSUED FOR MOST OF NORTH CENTRAL
MONTANA FOR THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUSLY STRONG WINDS ARE EXPECTED FRIDAY AS A STRONG LOW
PRESSURE SYSTEM RACES ACROSS SOUTHERN CANADA. SUSTAINED WINDS OF
30 TO 60 MPH ARE LIKELY WITH WIND GUSTS UP TO 80 MPH. THE STRONG
WINDS ARE EXPECTED TO DEVELOP DURING THE MORNING AND PERSIST
THROUGH THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052-053-055-141230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
521 AM MST WED DEC 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Southern Lewis and Clark
- When
- December 13, 12:00 PM MST to 2:15 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
A gust to 77 mph was reported at the Macdonald Pass DOT site. Also, a gust to 62 mph was reported at Helena and a gust to 56 mph was reported at Silver City.
High Wind, Southern Rocky Mountain Front
- When
- December 13, 12:00 PM MST to 1:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
A gust to 64 mph was reported at the Choteau airport.
High Wind, Eastern Teton
- When
- December 13, 12:00 PM MST to 1:00 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
A gust to 64 mph was reported at the Choteau airport.
High Wind, Judith Basin
- When
- December 13, 12:16 PM MST to 3:55 PM MST
- Where
- Judith Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A gust to 58 mph was reported at Judith Gap. Strong winds also damaged the side of a grocery store in Hobson.
High Wind, Cascade
- When
- December 13, 1:58 PM MST to 2:30 PM MST
- Where
- Cascade forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
A gust to 62 mph was reported at the Great Falls ASOS site. Also, several trees were reported down at Neihart 7NW.
High Wind, Gallatin
- When
- December 13, 2:00 PM MST to 3:30 PM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
An estimated wind gust to 60 mph blew a worker off the roof of the Federal Building in downtown Bozeman resulting in his death (direct fatality).
High Wind, Meagher
- When
- December 13, 3:00 PM MST to 4:00 PM MST
- Where
- Meagher forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A gust to 65 mph was reported at the Porphory Peak RAWS site.
High Wind, Liberty
- When
- December 13, 3:15 PM MST to 3:20 PM MST
- Where
- Liberty forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
A gust to 59 mph was reported at the Inverness DOT site.
High Wind, Blaine
- When
- December 13, 3:15 PM MST to December 14, 4:15 AM MST
- Where
- Blaine forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A gust to 65 mph was reported at Harlem 16S.
High Wind, Fergus
- When
- December 13, 3:15 PM MST to 3:20 PM MST
- Where
- Fergus forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
A gust to 63 mph was reported at the Lewistown ASOS site. A gust to 59 mph was reported at Roy.
High Wind, North Rocky Mountain Front
- When
- December 13, 4:55 PM MST to 6:55 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
A gust to 71 mph was reported at the Deep Creek RAWS site.
High Wind, Eastern Glacier
- When
- December 13, 6:15 PM MST to 6:20 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
A wind gust to 65 mph was reported at Browning 8NE. Other reported wind gusts include 63 mph at Browning and 59 mph at the Browning airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, December 13 to 16, 20064 deaths · 1 event
- Dense Fog in New Jersey, December 13 to 15, 200629 events
- High Wind in Wyoming, December 13 to 14, 2006$18,000 · 70 kt wind · 4 events
- Dense Fog in Pennsylvania, December 13 to 15, 200615 events
- High Wind in Montana, December 13, 200669 kt wind · 10 events
- High Wind in Montana, December 13 to 14, 200670 kt wind · 10 events
- Dense Fog in Maryland, December 13 to 15, 200610 events
- Dense Fog in Delaware, December 13 to 15, 20068 events
- Heavy Snow in Idaho, December 13 to 14, 20064 events
- High Surf in Oregon, December 13 to 15, 20064 events
- High Wind in Wyoming, December 13, 200670 kt wind · 3 events
- Winter Storm in Montana, December 13, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6643, 6648, 6649, 6658, 6642, 66290, 6662, 6644, 6646, 6661, 6639, 6641.